The Truth About Cholesterol: Part 2 – Statin Drug Dangers
In our last article we explained that the real cause of heart disease is not cholesterol, but chronic inflammation. An increase in cholesterol occurs as a defensive response of the body to damage caused by inflammation. Inflammation is the real problem and increased cholesterol the solution. So why has cholesterol gotten such a bad rap?
Good vs. Bad cholesterol
It is true that cholesterol levels are usually elevated when there is heart disease, but that does not make it the cause. In much the same way that you cannot blame the police for crime because you usually find the police where a crime has occurred; you cannot blame cholesterol for heart disease.
There are two popular classes of cholesterols in the body, Low Density Lipoprotein (LDL) and High Density Lipoprotein (HDL) cholesterol. LDL is labeled the “bad” cholesterol because it is made in the liver and sent to damaged tissue, thus being blamed for promoting plaque formation in the blood vessel walls. HDL, the so-called “good” cholesterol, is formed within the tissues and is returned to the liver for processing. The danger of calling something as important as our LDL “bad,” is that it causes us to look for ways to reduce it or eliminate it from the body.
Cholesterol formation within the liver requires an enzyme called HMG-CoA reductase. HMG-CoA reductase inhibitors, called statins, are a class of drugs widely used to treat high cholesterol, by blocking this enzymatic action. In order to work, statins will necessarily damage the liver, so liver damage is not a side effect of statin drugs, it is the primary effect. For this reason, anyone who has been prescribed a statin drug must also be instructed by the prescribing physician to do a liver enzymes test every 3 to 6 months.
How effective are Statin drugs?
Statin drugs are extremely effective at lowering LDL levels, yet heart disease is still on the rise. Why? – High cholesterol is not the problem!
There is an important literature review on Mercola.com of nearly 900 studies compiled showing the damage statins inflict. In spite of this, the use of statins rose by an alarming 156% between 2000 and 2005, and continues to rise.
Statin drugs oftentimes do not have any immediate side effects, and health problems that appear down the line are frequently not interpreted as a side effect of the drug, but rather as a new issue.
If you are on a statin drug and you have developed cognitive loss, neuropathy, anaemia, acidosis, frequent fevers, cataracts, sexual dysfunction, musculoskeletal pain or any other maladies, speak to your prescribing physician. Seek guidance on how to address the true causes of all your health concerns.
The Gleaner, Monday | May 27, 2013